Search the Community
Showing results for tags 'side-effects'.
Found 1 result
Yesterday, I posted to the following to the MyWayOut forum. Several members/posters suggested that I switch to THIS forum. It's a bit of a buzz-kill... <crickets> So, in my best Steve Martin impersonation... "my story? You want to hear my story?!" So it goes... I've found solidarity and solace in some of these posts. I'm staunchly agnostic and find AA wholly unpalatable. However, I know that my unhealthy relationship with alcohol is rooted in my past/psychology. There are some "doozies." The salient point is that I need to stop drinking. It took me A LOT to get to this point. It took me quite a bit more to be willing to chemically-castrate myself. I've been taking Naltrexone for a mere 2-3 weeks. I read a metric-tonne of journal articles (PubMed, NIH, etc) about it. I'm a science geek. From the literature, I know that side-effects are rare. Well, call me "lucky;" I've experienced depression, nausea, confusion, and VERY dark thoughts on Nal. I'm a strong person... and, damn it, I need the strength on this medication. So... After a week, I discovered (rather, delved further into) "The Sinclair Method." I'm just now trying it. I follow a pattern of binge drinking (I typically drink/abstain for a 2 month/3 month ratio). "Reigning it in," I drink at least 50 standard drinks per week. I also ride a bicycle 4,000mi/yr and do very technical work. People would never guess. They don't know about my "deferred" DUI. I digress. I'm frustrated that this isn't "sorted," already. I will say that I'm positive that Nal has an effect. It doesn't eliminate the euphoria of drinking. Rather, it dulls it. When I drink, rather than the wash of relaxation I'm used to receiving upon the first drink, I feel... well, by the second drink, I feel the fatigue of a party gone too long. I'm drinking... but going to bed wouldn't be so horrible. What IS horrible is the cascade of side-effects. I've only had two booze-free days (yesterday was the last) since I started. And, well, it wasn't a struggle [to not drink] and I was happy to get out from under the oppressive, depressing thumb of Nal. Having watched a dear friend/soldier lose his life in my arms... well, it's a weight like that being on Nal (for me, at least -- very, very dark). HOWEVER, as frustrated as I feel that I've not "George-Jetson'd" my way out of this... well, Nal has given me hope. It's the hope of a character in a horror flick that sees that the killer has left-behind some killing tool; the bloody mess is far from over and you're operating at a disadvantage. I'm not a PolyAnna. I'm very far from this. I'm honest. And the hope that I get from Nal outweighs the crushing darkness I feel from the medicine (initially, I was taking 25mg, twice per day - a really misguided approach I arbitrarily adopted; I requested the medication and received zero guidance on how to take it). I realize the absurdity/lack-of-validity of a neophyte posting his experience. However, I've studied Neuroscience at the graduate level and am unusually deliberate and honest in all that I do. I'm shocked that I created an account. I felt compelled to do so. Perhaps this tiny community will help me avoid seeking professional assistance (which might, admittedly, help me... but maybe I'd like to have a security clearance again, some day? Mental health care is stigmatized, yo'....). And my follow-up to that post from yesterday is... is that community helps. I have a crazy work environment that's extremely socially-isolated. And now that I don't go to bars... well... I'm looking forward to reading replies. The Naltrexone on top of circumstantial social isolation... well, it's really not the ideal combination. #justSayin